Imagine you are a parent with a fussy sick child.
You go to the drugstore. There you find Tylenol for Infants,
Children’s Tylenol,Junior Tylenol and Children’s Tylenol plus
Cold, - plus Cold and Allergy, -plus Cold and Stuffy Nose, -plus Cold
and Cough, -plus Flu. Some packages say the medication is for pain
and fever, others for runny nose, sore throat, sneezing.
These products come in “concentrated drops”, “suspension liquid”
and “meltaways”. You look at your child slumping in the shopping cart
and wonder, is it a cold, the flu, allergy, ear infection? Wanting
to cover all the bases, you choose several. Each calls for a different
dosage measured in mg, ml, TSP or number of tablets,depending on
the child’s age and weight and on the concentration of active ingredient.
Some of the products have dispensing devices, but the marks don’t
match the label instructions. Unsure what any of these abbreviations
and marks mean, you give the child a capful of each every four hours
– a sustained overdose of acetaminophen ( a set a mee' noe fen).
A mother who makes this error is said to have low health literacy.
The mother in this story demonstrated good health literacy by
recognizing that her child is ill but does not require emergency care or
medical intervention, and by actively managing the illness.
She is reading the labels. But even a graduate degree in English is
unlikely to prevent such errors. That is partly why acetaminophen
overdose is one of the most common poisonings worldwide.
To administer the medication correctly requires not only strong
reading skills but also specialized knowledge: ability to differentiate
between cold, allergy and the flu; ability to calculate scientific
measurement conversions by child age and weight, and understanding
of titration (a common laboratory method of
symptoms of acetaminophen overdose (abdominal pain, appetite loss, coma,
person who cannot talk.
The FDA (U.S. Food and Drug Administration) concurs that these
demands are unreasonable and unsafe. On May 4, the agency
published new guidelines in response to concerns about the risk
of overdose when using liquid OTC (over-the-counter) pain
relievers and cough medicines. Tylenol announced it will
comply by including “medicine dispensing devices”
clearly marked and matching the label.
You can help parents administer child medications safely.
Ask a mother what she does when the child seems ill.
Since the array of products will remain on the shelf and
the labels will still be designed primarily to sell medicine,
role play asking the pharmacist for help choosing and measuring
the right medicine. See page 56 of Beginnings Parents Guide.
Discuss the concept of overdosing- more is not better.
Review medications she keeps on hand. Ask her to show you how
she measures.Review the differences between a teaspoon and a
tablespoon, between silverware and measuring spoons.
Practice deciphering the label with her using her child’s age
Use a child’s illness as a teachable moment for improving
parents’ health literacy and child safety. For a checklist to
determine if a toddler has a cold, plus guidance on treatment
and prevention see Beginnings Parents Guide, page 133-4.
Medline Plus: Acetaminophen Overdose